Wildfire, Routt
- When
- July 12, 6:00 PM MST to July 31, 11:59 PM MST
- Where
- Routt County, 23 mi N of Steamboat Spgs
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
This lightning caused wildfire occurred in the Routt National Forest and was named the Hinman fire. Several residences and commerical structures were threatened by the fire.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
This lightning caused wildfire occurred in the Routt National Forest and was named the Hinman fire. Several residences and commerical structures were threatened by the fire. The fire continued to burn through the end of July. See the August 2002 Storm Data publication for a continuation on this fire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 12, 1:30 PM MST, 4 hours 30 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 230 PM MDT FRI JUL 12 2002 CLOSED CIRCULATION HIGH CORE WILL BE CENTERED OVER UTAH FOR THE NEXT COUPLE OF DAYS. THIS WILL KEEP THE HOT AIR MASS IN PLACE WITH MANY RECORDS CHALLENGED THROUGH THE WEEKEND. NORTHERLY FLOW ON THE EAST SIDE OF HIGH CORE HAS SENT MID LEVEL MOISTURE INTO SOUTHERN NEW MEXICO. PRECIPITABLE WATER HAS DROPPED SIGNIFICANTLY DURING THE PAST 24 HOURS.. AND FAIR WEATHER CUMULUS OVER THE MOUNTAINS HAVE BEEN FEW. ONLY SUBTLE CHANGES EXPECTED DURING THE NEXT TWO DAYS. WITH SHORT WAVES TRYING TO PUNCH INLAND OVER WASHINGTON STATE.. HIGH CORE WEAKENS A LITTLE ON SATURDAY (596 DM).. AND THEN SLIGHTLY LOWER HEIGHTS ON SUNDAY (594 DM). DESPITE A LITTLE LOWER HEIGHTS.. HOT AIR MASS ALREADY IN PLACE WITH H7 TEMPERATURES AROUND 20C.. DO NOT EXPECT ANY COOLER AFTERNOONS THROUGH THE WEEKEND. THE OTHER MINOR CHANGE REGARDS AN INCREASE OF HIGH LEVEL MOISTURE CIRCULATING AROUND HIGH CORE.. EXPECT THIS TO BE CONVECTIVE DEBRIS FROM THUNDERSTORMS THAT FORM OVER THE NORTHERN INTERMOUNTAIN REGION LATER THIS AFTERNOON AND SATURDAY. THERE MAY BE SUFFICIENT CLOUD COVER FOR PARTLY CLOUDY CONDITIONS.. BUT WILL BE THIN ENOUGH AND SCATTERED FOR SUNNY CONDITIONS TO PERSIST. PROXIMITY OF HIGH CORE AND WARM TEMPERATURES ALOFT WILL KEEP A LID ON HIGH BASED CONVECTION. FRISBIE EXTENDED (TUE-FRI)...STRONG UPPER HIGH BEGINS TO BREAK DOWN AND SLIDE EAST OF THE REGION EARLY THIS PERIOD AS AN UPPER LEVEL TROUGH APPROACHES THE PACIFIC NORTHWEST. IN ADDITION...MODELS CONTINUE TO SHOW TROPICAL WAVE FEATURE MEANDER OFF THE SOUTHERN BAJA COAST. FLOW BECOMES FAVORABLE TO ADVECT MID/HIGH LEVEL MOISTURE ACROSS THE AREA BY MID WEEK WITH THREAT OF THUNDERSTORMS INCREASING THROUGH THE PERIOD. LOW LEVELS SHOULD GRADUALLY MOISTEN THROUGH THE WEEK...BUT DRY THUNDERSTORMS ARE POSSIBLE TUE. VERY WARM TEMPERATURES WILL PERSIST THROUGH THE WEEK...WITH A GRADUAL COOL DOWN BY FRI. DJN.83 .GJT...NONE.
COZ001>014-017>023-UTZ022>025-027>029-130600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 330 PM MDT FRI JUL 12 2002 ...RECORD HIGH TEMPERATURES LIKELY THROUGH THIS WEEKEND... A VERY STRONG RIDGE OF HIGH PRESSURE WILL REMAIN ANCHORED OVER THE GREAT BASIN THROUGH SUNDAY. THIS WILL CONTINUE TO BRING VERY HOT TEMPERATURES TO THE REGION. LOWER VALLEY LOCATIONS...INCLUDING GRAND JUNCTION AND MOAB...WILL SEE HIGH TEMPERATURES RANGING FROM 100 TO 110 DEGREES THIS WEEKEND. HIGHER VALLEYS AND EVEN SOME MOUNTAIN LOCATIONS WILL SEE HIGH TEMPERATURES CLIMBING INTO THE 90S. THE ALL-TIME HIGH TEMPERATURE IN GRAND JUNCTION CURRENTLY STANDS AT 105 DEGREES AND WAS LAST SET ON JUNE 27, 1990. IF YOU PLAN TO BE OUTSIDE...AVOID PROLONGED EXPOSURE OR STRENUOUS PHYSICAL ACTIVITY. YOUR BODY CAN LOSE UP TO A GALLON OF WATER AN HOUR THROUGH PERSPIRATION. DRINK PLENTY OF FLUIDS TO AVOID DEHYDRATION. ALCOHOLIC AND CAFFEINATED BEVERAGES CAN INCREASE THE RATE OF WATER LOSS IN YOUR BODY...INCREASING THE RISK OF HEAT EXHAUSTION OR STROKE. WEAR LIGHTWEIGHT...LIGHT-COLORED...LOOSE- FITTING CLOTHING. WEAR A HAT TO SHIELD YOURSELF FROM THE SUN... AND USE A SUNSCREEN TO REDUCE POSSIBLE SUNBURN. PETS CAN ALSO SUCCUMB TO THE EFFECTS OF EXCESSIVE HEAT. INSURE PETS HAVE ADEQUATE DRINKING WATER AND A SHADY PLACE TO REST. DO NOT KEEP PETS IN CARS WITH WINDOWS ROLLED UP...EVEN PARTIALLY. TEMPERATURES INSIDE A CAR WITH THE WINDOWS UP CAN REACH OVER 150 DEGREES QUICKLY...RESULTING IN HEAT STROKE AND DEATH. STAY TUNED TO NOAA WEATHER RADIO OR VISIT THE GRAND JUNCTION NATIONAL WEATHER SERVICE WEBSITE AT: http://www.crh.noaa.gov/gjt FOR THE LATEST INFORMATION CONCERNING THIS RECENT HEAT WAVE.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5317965.